Advertisement

Lenalidomide Treatment for a POEMS Syndrome Patient with Massive Pericardial Effusion as the First Manifestation

  • Liling Lin
  • Jian Li
  • Miao ChenEmail author
Medicine
  • 27 Downloads
Part of the following topical collections:
  1. Topical Collection on Medicine

Abstract

To show the successful handle of a very rare complication of POEMS syndrome. We report a case of POEMS syndrome wherein the first symptom was recurrent massive pericardial effusions. The patient was misdiagnosed as having tuberculous pericarditis and received anti-tuberculosis treatment for nearly 20 months without effect. She suffered painful pericardiocentesis every 2 to 3 months until the POEMS syndrome diagnosis was confirmed when she appeared with polyneuropathy combined with cervical lymph node biopsy, indicating Castleman disease, serum monoclonal immunoglobulin of IgG λ type, and markedly elevated serum VEGF. Lenalidomide and dexamethasone treatments were introduced, and her pericardial fluid significantly reduced. Massive pericardial effusion is a rare manifestation of POEMS syndrome. POEMS syndromes with polyserositis are easily misdiagnosed as tuberculous polyserous effusions in China. Recognition of the possible pathogenesis of POEMS syndrome with a large amount of pericardial effusion will help to identify POEMS syndrome in an early stage.

Keywords

POEMS syndrome Pericardial effusions Tuberculosis Lenalidomide 

Massive pericardial effusion (PE) is very rare in POEMS syndrome [1]. We report a case of POEMS syndrome wherein the first symptom was recurrent massive PE. Lenalidomide was introduced, and her PE significantly reduced.

A 43-year-old female was admitted in April 2017 because of progressive shortness of breath after activity for 2 years. The pericardial fluid puncture drained more than 1000 mL of yellow exudation. Analysis of PE showed a negative Rivalta test, an ALB of 22.5 g/L, and LDH of 100 U/L, an ADA of 9 U/L, and a CA125 of 202.6 U/mL. The puncture biopsy for the cervical lymph node indicated lymphadenitis that had limited diagnostic specificity. She was diagnosed as tuberculosis and treated with anti-tuberculosis drugs for 20 months. However, the massive PE still repeated over and over again. She could not lie down, and she underwent pericardium puncture and catheter drainage every 2 to 3 months, outflowing approximately 800–1300 mL fluid each time.

The laboratory tests indicated the following: The monoclonal IgG λ was detected. M protein was 18.30 g/L. The serum vascular endothelial growth factor (VEGF) was 3356 pg/mL (normal, < 600); interleukin-6 (IL-6) was 14.1 pg/mL (normal, < 5.9). The serum HHV8-DNA was < 5.0 × 103 copies/mL. Endocrine tests were notable for subclinical hypothyroidism. A bone-marrow aspirate showed 5.5% plasma cells. Electromyography indicated peripheral nerve injury of the upper and lower limbs. Echocardiography indicated pulmonary arterial hypertension with massive PE. The concentration of IL-6 in the PE was over 1000 pg/mL.

The CT scan documented lymphadenopathy, massive PE (Fig. 1), and bilateral plural effusions. Biopsy of cervical lymph nodes indicated Castleman disease (CD) of the plasma-cell type. According to the 2017 POEMS syndrome diagnostic criteria by Dispenzieri [1], the patients who meet the 2 mandatory criteria (polyneuropathy, monoclonal immunoglobulin of IgG lambda type), 2 main criteria (Castleman disease, increased VEGF), and 4 minor criteria (organomegaly, edema, pleural effusion, ascites and pericardial effusion, skin pigmentation, white armor) have confirmed diagnosis of POEMS syndrome. The pathology of the lymph node biopsy was Castleman disease (CD). CD is a rare lymphoproliferative disorder with diverse clinical manifestations. It is thought that CD and POEMS syndromes have their own characteristics and cross. CD of lymph nodes is common in POEMS syndrome, and CD with polyneuropathy and clonal plasma cells should be diagnosed as POEMS syndrome.
Fig. 1

The CT scan showed massive pericardial effusion and bilateral pleural effusion

She received lenalidomide and dexamethasone (LDex) therapy (25 mg lenalidomide from day 1 to 21 and 40 mg dexamethasone on days 1, 8, 15, 22). At 1-month follow-up, the echo revealed her PE had reduced a lot. After 8 courses of LDex treatment, serum VEGF and IgG decreased to the normal range, and M protein decreased to 1.8 g/L (Table 1).
Table 1

Laboratory findings on admission and follow-up

 

Baseline

1 month

4 months

8 months

Pericardial effusion

Massive

Disappear

Disappear

Disappear

VEGF, pg/mL

3356

1496

200

223

M protein on SPE, g/L (%)

18.3 (23.2)

n.a. (7.0)

n.a. (3.2)

1.8 (2.5)

IgG, g/L

35.96

17.69

12.96

12.00

βCTX, ng/mL

0.634

n.a.

0.468

0.435

TSH, IU/mL

4.512

n.a.

2.361

0.429

n.a., not available; VEGF, vascular endothelial growth factor; SPE, serum protein electrophoresis; βCTX, β collagen degradation products; PTH, parathyroid hormone

The mechanisms of edema and serositis of POEMS syndrome might correlate with VEGF and IL-6 closely [2]. In 2001, N. Shikama et al. [3] reported the concentrations of IL-6 in pericardial fluid and ascites of a POEMS syndrome patient were almost 300-fold higher than in blood. IL-6 in PE (over 1000 pg/mL) in our patient was much higher than that in the blood (14.1 pg/mL) too. No inflammatory cells were found in the PE, and we agree with the supposition that IL-6 could be produced by mesothelial cells of the pericardium.

Lenalidomide has both cytotoxic and immunomodulating effects and could impress the formation of inflammatory and angiogenic growth factors. In 2007, Dispenzieri et al. [4] reported the first POEMS syndrome patient who improved prominently after lenalidomide treatment. Ueda S et al. [5] reported a POEMS syndrome patient with refractory ascites who was treated successfully with lenalidomide. The improvement in PE and ascites after the treatment of lenalidomide also supports that effusion in POEMS is caused by inflammatory factors.

Notes

Funding Information

The Peking Union Medical College Training Program funded this study for Young Scholars (2015zlgc0708).

Compliance with Ethical Standards

Conflict of Interest

The authors declare that they have no conflict of interest.

Informed Consent

Informed consent was obtained from the patient for publication of this case report. All procedures followed were in accordance with the ethical standards of PUMCH ethics committee and with the Helsinki Declaration of 1975, as revised in 2008.

References

  1. 1.
    Dispenzieri A. POEMS syndrome: 2017 update on diagnosis, risk stratification, and management. Am J Hematol. 2017;92(8):814–29.  https://doi.org/10.1002/ajh.24802.CrossRefGoogle Scholar
  2. 2.
    Cohen T, Nahari D, Cerem LW, Neufeld G, Levi BZ. Interleukin 6 induces the expression of vascular endothelial growth factor. J Biol Chem. 1996;271(2):736–41.CrossRefGoogle Scholar
  3. 3.
    Shikama N, Isono A, Otsuka Y, Terano T, Hirai A. A case of POEMS syndrome with high concentrations of interleukin-6 in pericardial fluid. J Intern Med. 2001;250:170–3.CrossRefGoogle Scholar
  4. 4.
    Dispenzieri A, Klein CJ, Mauermann ML. Lenalidomide therapy in a patient with POEMS syndrome. Blood. 2007;110(3):1075–6.  https://doi.org/10.1182/blood-2007-03-082354.CrossRefGoogle Scholar
  5. 5.
    Ueda S, Yonemoto S, Oka K, Fujii N, Nakata K, Matsunaga H, et al. Lenalidomide and dexamethasone for a patient of POEMS syndrome presenting with massive ascites. Case Rep Hematol. 2014;2014:818946.  https://doi.org/10.1155/2014/818946.Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Internal MedicinePeking Union Medical College Hospital, Peking Union Medical College & Chinese Academy of Medical SciencesBeijingChina
  2. 2.Department of HematologyPeking Union Medical College Hospital, Peking Union Medical College & Chinese Academy of Medical SciencesBeijingChina

Personalised recommendations